Flash Flood, Marion
- When
- May 23, 8:15 AM EST to 9:00 AM EST
- Where
- Marion County, Worthington
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.510, -80.243 (the zone’s center; the record gives no point)
Helens Run overflowed and flooded Route 19.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 2:28 AM EST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 242 AM EDT FRI MAY 23 2003 FORECAST CONCERNS THIS MORNING CENTER ON THE EAST COAST LOW TRACKING THROUGH THE CAROLINAS AND THE UPPER LEVEL LOW NOW OVER SOUTH CENTRAL WISCONSIN. AS THESE SYSTEMS SANDWICH THE REGION TODAY, THE MENTION OF TRW HAS BEEN ADDED FOR THIS AFTERNOON...SPC SLIGHT RISK IN THE LATEST ISSUANCE. WITH 500 MB TEMPS APPROACHING -20C MOVING OVER THE THERMAL RIDGE AND WET BULB ZERO AROUND 7,500, SOME SMALL HAIL NOT OUT OF THE QUESTION FOR THOSE AREAS THAT RECEIVE TRW. THINK SUNSHINE WILL BE LIMITED AS CEILINGS RAPIDLY FALLING AS WE SPEAK AND A FEW SHOWERS FORMING OVER SOUTHEAST OH. SUPPORT FROM UPPER LOW MAY BE ENOUGH TO COUNTERACT FOR AFTERNOON ACTIVITY. LOOKS LIKE TONIGHT INTO SATURDAY MORNING WILL BRING THE BEST CHANCE OF STEADY RAIN AS THE EAST COAST LOW AND UPPER LOW BOTH INFLUENCE. THE HIGHEST POPS HAVE BEEN PLACED OVERNIGHT. SATURDAY MAY GIVE US A BREAK AS DRY SLOT SHOULD ALLOW SOME SUN. THE EXTENDED WILL BE DRIVEN BY IMPULSES ROTATING AROUND THE PESKY UPPER LOW THAT HANGS AROUND LIKE A BAD COLD. MAYBE A BREAK BY LATE WEEK. PIT 66 55 64 48 / 40 80 50 30 HLG 65 50 64 48 / 40 80 50 30 MGW 64 49 66 48 / 40 80 40 20 ZZV 68 50 66 48 / 40 80 50 30 PHD 67 50 66 48 / 40 80 50 30 FKL 64 50 62 45 / 40 90 60 30 DUJ 63 51 62 45 / 40 90 60 30 LBE 65 51 64 48 / 40 80 50 30 BTP 65 50 62 45 / 40 90 60 30 IDI 62 51 62 45 / 40 90 60 30 ODM 59 48 62 47 / 50 80 40 10 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. TYBURSKI
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-230915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING OVER WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. CITIES THAT MAY BE AFFECTED INCLUDE CLARION...NEW CASTLE...LATROBE...WHEELING AND PITTSBURGH. AN INTENSIFYING UPPER LEVEL LOW PRESSURE SYSTEM WILL LEAD TO THE FORMATION OF THUNDERSTORMS THAT MAY CONTAIN HAIL AND GUSTY WINDS. HEAVY RAIN IS ALSO POSSIBLE FROM ANY THUNDERSTORMS THAT DEVELOP. A THREAT OF LOCALLY HEAVY RAIN EXISTS OVER MUCH OF THE AREA FROM LATE THIS AFTERNOON INTO SATURDAY MORNING. LOCALIZED PROBLEMS IN TYPICAL LOW SPOTS MAY IS POSSIBLE...BUT WIDESPREAD FLOODING IS NOT A SIGNIFICANT CONCERN. THE RIVERS AND STREAMS ARE RUNNING AT NORMAL TO BELOW NORMAL FLOWS FOR THIS TIME YEAR...AND THE GROWING VEGETATION SHOULD HELP TO MINIMIZE THE RUNOFF FROM SHOWERS AND ANY THUNDERSTORMS. HOWEVER...URBAN AREAS AND THE TYPICAL POOR DRAINAGE AREAS MAY SEE SOME WATER BUILD UP IN SPOTS IF HEAVY RAIN PERSISTS OR FALLS IN A SHORT AMOUNT OF TIME. .DAYS TWO THROUGH SEVEN... A WIDESPREAD RAINFALL WITH THE THREAT FOR SOME LOCALIZED HEAVY RAINS WILL CONTINUE THROUGH THE MORNING HOURS ON SATURDAY...WHEN THE RAINS SHOULD TAPER OFF. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. TYBURSKI
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 420 AM EDT FRI MAY 23 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING AND HEAVY RAIN POSSIBLE TONIGHT... SHOWERS WILL DEVELOP THIS MORNING ALONG WITH A FEW THUNDERSTORMS THIS AFTERNOON OVER WESTERN PENNSYLVANIA. SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE WEST OF THE RIDGES...IN PLACES LIKE PITTSBURGH...WHEELING AND BEAVER FALLS. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE THE INSTABILITY NECESSARY FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. HEAVY RAIN IS ALSO A POSSIBILITY. THE HEAVY RAIN THREAT WILL BE OVER WESTERN PENNSYLVANIA TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM DRAWS IN MOISTURE FROM A STORM SYSTEM MOVING UP THE ATLANTIC COAST. HEAVY RAIN THAT FALLS TONIGHT WILL AVERAGE AROUND ONE INCH BY SATURDAY MORNING. WHILE THIS AMOUNT OVER A 6 TO 12 HOUR PERIOD WILL NOT CAUSE ANY SIGNIFICANT FLOODING...IF THE RAIN WERE TO FALL IN A SHORTER TIME FRAME...IT MAY CAUSE MINOR FLOODING OF TYPICAL LOW SPOTS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 449 AM EDT FRI MAY 23 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING AND HEAVY RAIN POSSIBLE TONIGHT... SHOWERS WILL DEVELOP THIS MORNING ALONG WITH A FEW THUNDERSTORMS THIS AFTERNOON OVER WESTERN PENNSYLVANIA. SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE WEST OF THE RIDGES...IN PLACES LIKE PITTSBURGH...WHEELING AND BEAVER FALLS. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE THE INSTABILITY NECESSARY FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. HEAVY RAIN IS ALSO A POSSIBILITY. THE HEAVY RAIN THREAT WILL BE OVER WESTERN PENNSYLVANIA TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM DRAWS IN MOISTURE FROM A STORM SYSTEM MOVING UP THE ATLANTIC COAST. HEAVY RAIN THAT FALLS TONIGHT WILL AVERAGE AROUND ONE INCH BY SATURDAY MORNING. WHILE THIS AMOUNT OVER A 6 TO 12 HOUR PERIOD WILL NOT CAUSE ANY SIGNIFICANT FLOODING...IF THE RAIN WERE TO FALL IN A SHORTER TIME FRAME...IT MAY CAUSE MINOR FLOODING OF TYPICAL LOW SPOTS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
1 flash flood. Local standard time, as filed.
Helens Run overflowed and flooded Route 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356399.